Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 123, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 8, 2012, 8:29 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2012, 8:29 PM CDT (01:29 UTC)
- Expired
- May 8, 2012, 9:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Pecos County, TX, Terrell County, TX
The radar
The Laughlin AFB radar (KDFX), 203 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
784 WUUS54 KMAF 090129 SVRMAF TXC043-371-443-090230- /O.NEW.KMAF.SV.W.0123.120509T0129Z-120509T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 829 PM CDT TUE MAY 8 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... SOUTHWESTERN TERRELL COUNTY IN SOUTHWEST TEXAS... EXTREME EAST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 930 PM CDT * AT 826 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF SANDERSON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SANDERSON... DRYDEN... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHWEST TEXAS. && LAT...LON 3009 10191 2983 10197 2998 10259 3017 10256 TIME...MOT...LOC 0130Z 281DEG 22KT 3006 10250 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:33 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 8, 6:33 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 633 PM CDT TUE MAY 8 2012 .DISCUSSION... && .AVIATION... SCATTERED SHOWERS AND STORMS WILL CONTINUE TO TRACK ACROSS THE TRANS PECOS AND PERMIAN BASIN THROUGH MIDNIGHT. HAVE INCLUDED TEMPO TSRA IN SEVERAL TAFS... VERY GUSTY WIND/SMALL HAIL NEAR THE STRONGER STORMS. ALSO MAY SEE RETURN OF LOW CLOUDS WITH MVFR CIGS IN THE MORNING. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, May 8, 1:48 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT TUE MAY 8 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 148 PM CDT TUE MAY 8 2012 /1248 PM MDT TUE MAY 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS...WITH THE BEST CHANCES ALONG THE RIO GRANDE AND LOWER TRANS PECOS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL. A FEW STORMS MAY BE SEVERE...MAINLY ALONG AND WEST OF A PINE SPRINGS TO BOQUILLAS LINE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE THE REST OF THE WEEK. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... THERE IS A 40 PERCENT CHANCE OF SPOTTER ACTIVATION BY 4 PM CDT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, May 8, 4:46 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 446 PM CDT TUE MAY 8 2012 TXZ058-074-075-082230- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 446 PM CDT TUE MAY 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 530 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 11 MILES SOUTHWEST OF TOYAVALE AT 446 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHWEST TEXAS. &&
Special weather statement, May 8, 5:31 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 531 PM CDT TUE MAY 8 2012 TXZ058-074-075-082315- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 531 PM CDT TUE MAY 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 615 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER EXTREME SOUTH CENTRAL REEVES COUNTY AT 531 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHWEST TEXAS. &&
Special weather statement, May 8, 7:00 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 700 PM CDT TUE MAY 8 2012 TXZ080-081-090100- BIG BEND AREA-MARFA PLATEAU- 700 PM CDT TUE MAY 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 800 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF CASA PIEDRA AT 700 PM CDT...MOVING EAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHWEST TEXAS. &&
Special weather statement, May 8, 8:17 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 817 PM CDT TUE MAY 8 2012 TXZ075-081-082-090215- PECOS-TERRELL-BIG BEND AREA- 817 PM CDT TUE MAY 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL 915 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 7 MILES SOUTH OF LONGFELLOW AT 817 PM CDT...MOVING EAST AT 20 MPH. SANDERSON IS IN THE PATH OF THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHWEST TEXAS. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:16 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.